Jump to content

Niknaks: Escitalopram and weight gain


Niknaks

Recommended Posts

Hi there :)

 

I was started on antidepressants in 2019 after 3 years of struggling with stress and anxiety induced by a toxic romantic relationship and a stressful environment at university. I was initially started on 10mg escitalopram daily, and uptitrated to 30mg daily within that year. I started getting symptoms that the dose was too high: emotional blunting, insomnia, agitation etc so I started tapering mid-2020. I have been tapering 5mg every 6 months since then and am currently on 10mg again. 
 

I have gained 10kg since starting the antidepressants: I was underweight for my height at 52kg and now I weigh 63kg and have a bit of flab around the tummy and things whereas I’ve always been skinny. 
 

I’m considering switching over to bupropion or fluoxetine to try avoid the weight side effects (I eat a healthy diet and am relatively active). Any advice?

Link to comment
  • ChessieCat changed the title to Niknaks
  • Moderator

Hi Niknaks,

 

Welcome to this support site. Before we can answer your questions, please give us more information first. Good that you came to this website. There is a lot of knowledge to be found and shared here. Also the members can support each other here.

 

Can you please give us specific information about your drug history for all drugs you are on and have been on, especially for the past 18-24 months?  It would be especially helpful to have the details of your drugs in a concise list (no symptoms), only drug names, specific dates (as best you can say for example early March if you don't recall the day) and dosages of each medication decrease or increase.  Please read the link below for instructions.  This will allow us to give you the best guidance.  

 

https://www.survivingantidepressants.org/topic/18343-please-summarize-your-withdrawal-history-in-your-signature/

 

1 hour ago, Niknaks said:

I have been tapering 5mg every 6 months since then and am currently on 10mg again. 

 

What was the reason for going up in dosage of 10mg again?

1 hour ago, Niknaks said:

I’m considering switching over to bupropion or fluoxetine to try avoid the weight side effects (I eat a healthy diet and am relatively active). Any advice?

 

Do I understand you want to stay on antidepressants? Or would you like to stop totally?

 

Switching to other antidepressants is not without a risk. Quite often one still goes through (sometimes very heavy and long lasting) withdrawal (from the med one was taking before) when making a switch to another AD.

 

I do understand that the weight gain is an issue for you. But is the risk for heavy withdrawal symptoms worth the risk.

 

Watch out for adding bupropion to a SSRI. Bupropion slows down the metabolism of nearly all SSRI's. The effect is that the amount of SSRI in the body increases, as if one is taking a much higher dose....

 

Here is some interesting info:

 

https://www.survivingantidepressants.org/topic/6632-the-rule-of-3kis-keep-it-simple-keep-it-slow-keep-it-stable/?tab=comments#comment-525233

 

https://www.survivingantidepressants.org/topic/19373-the-prozac-switch-or-bridging-with-fluoxetine/

 

1993    Anafranil (Clomipramine) for a few months. Later in 1993 Paxil for a few months 1993- 2006      No medication

2006   Effexor, Cymbalta, some Benzo’s. All for short periods. Later in 2006 Lexapro (escitalopram) 10 mg and shortly after Wellbutrin XR 150mg, against side effects Lexapro 

Since 2006 until end of 2015: Several times on and off Lexapro and Wellbutrin and several slight dosage changes. Mostly taken dosages: 5mg Lexapro and 150mg Wellbutrin

2016  Dosage change Lexapro from 5mg to 2,5 mg. Wellbutrin stayed om 150mg

November 2016 – April 2017 Down from 2,5mg to 0,6mg Lexapro (in steps) without much problems. Wellbutrin down from 150mg to 66mg. Also without much problems.

April 2017 – March 2019       Lexapro 0,6 mg        April 2017 - August 2018       Wellbutrin in small steps down from 66mg in to 37,5 mg . Quite heavy WD after each step.

March 2019 – May 2019 Lexapro down from 0,6 to 0,3mg then Prozac to 0,6 mg switch because severe discontinuation effects (may also have been from Wellbutrin..)    

Wellbutrin down from 37,5mg to 35,3mg 

October 2019        Seroquel 12,5 mg for 4 weeks because of extreme sleeping problems, then weaning off in 2 weeks       Prozac up dosage to 1,2 mg

March 2020     Wellbutrin in 2 steps down from 35,3mg to 33,3mg   Extreme withdrawal affects during 8 months. Stopped tapering Wellbutrin  until total off Prozac. 

February 2020 – November 2020   Prozac down in steps from 1,2mg to 0,57mg. 

Jan 2021  Prozac down to:  0,55> 0,53>0,51mg,   Feb 0,47mg ,  Mar 0,42mg,   Apr 0,37, longer hold because of WD symptoms July 0,36 and hold again, Sept 19 0,35, Sept 26 0,34mg, Oct 3 0,33mg  

January 20, 2022:  Wellbutrin from 33,3 to 32,3mg

March 22, 2022 Prozac down from 0,33mg to: 0,30mg, Apr 0,29, May 0,28, 0,27, June 0,26, 0,25, July 0,24, 0,23, 0,22, 0,21, Aug 0,20

 

Supplements: Fish Oil (3000mg), Magnesium 100 mg, 2 drops of Lavender Oil when feeling anxiety. 50mg of L-Theanine when severe discontinuation effects caused by Wellbutrin

 

Please note this is NOT a medical advice. Discuss all your medical issues with a doctor who understands psychical drugs and really knows how to withdraw from them. I wish that you will find one.

Link to comment
  • Go2zero changed the title to Niknaks: Escitalopram and weight gain

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy